Colorado, 2011

Damaging Wind in Colorado, July 15, 2011

July 15, 2011 · NWS BOU · 1 event in 1 county or zone

Intense thunderstorm winds blew a 3000 gallon poly tank which weighed approximately 700 lbs. a distance of one mile in Weld County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Intense thunderstorm winds blew a 3000 gallon poly tank which weighed approximately 700 lbs. a distance of one mile in Weld County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 15, 2:00 PM MST, 8 hours 13 minutes earlier.

Area forecast discussion, Jul 15, 2:00 PM MST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT FRI JUL 15 2011

.SHORT TERM...THE HIGH PRESSURE ALOFT STILL REMAINS ACROSS EASTERN
KANSAS AND OKLAHOMA THIS AFTERNOON WITH MOISTURE PLUME STILL
EXTENDING ACROSS NEW MEXICO AND STREAMING NORTHEAST THROUGH EASTERN
COLORADO. HOWEVER...THERE HAS BEEN SIGNIFICANT DROP OF MOISTURE
TODAY OVER THE FRONT RANGE. INTEGRATED PRECIPITABLE WATER TRENDS
FROM GPS HAVE SHOW A DROP OF AROUND 1/3 OF AN INCH IN THE PAST 24
HOURS OVER THE FRONT RANGE AS SOME OF THE DRIER AIR HAS FILTERED
OVER THE AREA. THERE ALSO HAS BEEN SOME WARMING IN THE 400-500MB
LAYER AS SHOWN IN THE 12Z SOUNDING AND LATEST ACARS SUPPORTS THIS.
ONLY SOME WEAK CONVECTION TRYING TO DEVELOP OVER THE PALMER DIVIDE
ATTM. STORMS SHOULD BE WEAKER TODAY WITH ANY CHANCE OF FLASH
FLOODING OR SEVERE VERY LOW OR NON EXISTENT. SURFACE BASED CAPES
ONLY AROUND 500J/KG AROUND DENVER BUT SOMEWHAT HIGHER OVER THE
NORTHEAST PLAINS OF 500-1200J/KG. HAVE LOWERED POPS TO ISOLATED OVER
MUCH OF THE CWA WITH NO CHANCE OF STORMS WEST OF THE DIVIDE DUE TO
THE DRY AIRMASS.

THE HIGH PRESSURE ALOFT WILL BEGIN TO SHIFT MORE WESTWARD OVER THE
NEXT 24 HOURS AS MOISTURE WILL INCREASE AGAIN FURTHER WEST WITH A
BETTER CHANCE OF STORMS OVER THE MOUNTAINS AND WEST. TEMPERATURES
WILL CONTINUE TO WARM OVER THE PLAINS AS THE HEIGHT RISE AND CHANCES
OF STORMS AT LOWER ELEVATIONS LOOKS LOWER WITH THE DRIER LOW LEVELS.
WILL KEEP POPS IN THE ISOLATED CATEGORY FOR SATURDAY AFTERNOON.

.LONG TERM...MODELS KEEP THE UPPER RIDGE CENTER SOMEWHERE OVER THE
NORTHEASTERN QUARTER OF KANSAS SATURDAY NIGHT THROUGH MONDAY NIGHT.
WEAK SOUTHWESTERLY FLOW ALOFT IS PROGGED FOR THE CWA SATURDAY NIGHT
INTO SUNDAY EVENING.  THEN IT BECOMES NEARLY DUE SOUTHERLY THROUGH
MONDAY EVENING...THEN EVEN SOUTH-SOUTHEASTERLY LATER MONDAY NIGHT.
THE SYNOPTIC SCALE ENERGY IS BENIGN ALL FIVE PERIODS.  THE LOW LEVEL
FLOW IS MOSTLY SOUTHERLY OVER THE PLAINS THROUGH THE PERIODS.  CROSS
SECTIONS SHOW THE MOISTURE TO DECREASE SOMEWHAT THROUGH THE
PERIODS.  LAYER RELATIVE HUMIDITY FIELDS DO KEEP AN OK FETCH OF
MOISTURE COMING UP FROM MEXICO AND THE GULF OF MEXICO THROUGH THE
PERIOD...BUT IT IS NOT AS STRONG AS IT HAS BEEN.  THE DRYING PART OF
THE PLUME COMES FROM THE CENTER OF THE UPPER RIDGE TO OUR EAST...NOT
FROM THE WEST AS TODAY'S WATER VAPORY PICTURES SHOW.  DEW POINTS ARE
IN THE MID 40S TO MID 50S F THROUGH THE PERIODS...A BIT LOWER THAN
IT HAS BEEN THE LAST SEVERAL DAYS.  THE PRECIPITABLE WATER VALUES
ARE IN THE 0.95 TO 1.20 INCH RANGE SATURDAY NIGHT...DECREASING INTO
THE 0.80 TO 0.90 INCH RANGE BY MONDAY NIGHT.  THERE IS NOT MUCH CAPE
PROGGED FOR SATURDAY EVENING...JUST SOME FOR THE FOOTHILLS...
IMMEDIATE PLAINS AND NORTHEAST CORNER.  VALUES ARE NOT TOO
SIGNIFICANT.  THERE IS FAIRLY DECENT CAPE FOR THE MOUNTAINS...
FOOTHILLS...AND IMMEDIATE PLAINS LATE DAY SUNDAY.  THERE IS BARELY
ANY OVER THE REST OF THE PLAINS.  LATE DAY MONDAY LOOKS SIMILAR TO
SUNDAY...WITH THE VALUES OVER THE HIGH COUNTRY A BIT LESS THAN
SUNDAY'S.  THE LAPSE RATE FIELDS DO SHOW A NOTICEABLE MID LEVEL CAP
IN PLACE THROUGH THE PERIODS.  THE QPF FIELDS HAVE SOME MEASURABLE
RAINFALL FOR THE FOOTHILLS AND IMMEDIATE PLAINS SATURDAY EVENING.
FOR LATE DAY SUNDAY AND LATE DAY MONDAY...THERE IS LIMITED
AMOUNTS...AND ONLY OVER THE MOUNTAINS AND FOOTHILLS.  SO FOR POPS IN
THE AFTERNOON AND EVENING PERIODS...WILL GO WITH 40%S MOUNTAINS...TO
10%S OUT ON THE EASTERN PLAINS.  FOR TEMPERATURES...SUNDAY'S AND
MONDAY'S HIGHS LOOK SIMILAR TO SATURDAY'S.  FOR THE LATER DAYS...
TUESDAY THROUGH FRIDAY...MODELS HAVE THE UPPER RIDGE CENTER
MIGRATING SLOWLY EASTWARD AGAIN INTO MISSOURI BY FRIDAY.  THE FLOW
ALOFT IS WEAK SOUTH-SOUTHEASTERLY INTO TUESDAY...THEN IT BECOMES
SOUTHWESTERLY AGAIN FOR WEDNESDAY THROUGH FRIDAY.  THERE IS STILL A
MOISTURE CONNECTION PROGGED SO WILL KEEP SOME POPS IN.  TEMPERATURES
COULD BE A TAD ABOVE SEASONAL NORMALS.

&&

.AVIATION...AIRMASS STILL CAPPED WITH TS NOT EXPECTED UNTIL BETWEEN
22-00Z...WITH KDEN BEING THE LATEST FOR STARTING THUNDER. GIVEN THE
DRYING TODAY THINK WE CAN LOWER TS CHANCES AT THE TERMINAL TO A
VCTS...ESPECIALLY AT KDEN. SHOULD BE NON SEVERE WITH BRIEF RAIN AND
GUSTY WINDS. TYPICAL WIND PATTERNS THROUGH SATURDAY AS DRAINAGE
WINDS TRANSITION TO THE S-SW BY LATER THIS EVENING. STORMS ON
SATURDAY AFTERNOON WILL BE MORE ISOLATED IN NATURE AND HANDLED WITH
A VCTS.

&&

.HYDROLOGY...GIVEN THE LOWER MOISTURE LEVELS TODAY...FLASH FLOODING
THREAT IS VERY LOW AND NOT EXPECTED...ESPECIALLY IN THE FOURMILE
BURN AREA AND OTHER HIGH IMPACT BURN AREAS. SOUTH PLATTE RIVER
CONTINUES TO RISE THROUGH WELD AND MORGAN COUNTIES WITH FLOOD
ADVISORIES CONTINUING FROM KERSEY TO BALZAC. CONTINUED OTHER FLOOD
ADVISORIES FOR GRAND AND SUMMIT COUNTIES WITH A SLIGHT DECREASE IN
RIVER LEVELS THROUGH THE WEEKEND.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE

&&

SWE/RJK
Hazardous weather outlook, Jul 15, 2:33 PM MST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
333 PM MDT FRI JUL 15 2011

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
333 PM MDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

DUE TO A DRIER AND MORE STABLE AIRMASS OVER COLORADO...THUNDERSTORMS
ARE HAVING A HARD TIME DEVELOPING THIS AFTERNOON. ISOLATED
THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP TOWARDS EVENING BUT ARE
NOT EXPECTED TO BECOME SEVERE. EXPECT BRIEF RAIN AND GUSTY WINDS TO
45 MPH WITH THE STORMS. THE BEST CHANCE OF THUNDERSTORMS WILL BE
OVER THE FOOTHILLS...PALMER DIVIDE...AND STRETCHING NORTHEAST INTO
THE FAR NORTHEAST PLAINS OF COLORADO.

DUE TO THE LOWER MOISTURE LEVELS THE THREAT OF FLASH FLOODING IS
ALSO MUCH LOWER TODAY.  FOR LOCATIONS WEST OF THE CONTINENTAL
DIVIDE...NO THUNDERSTORMS ARE EXPECTED DUE TO THE DRIER AIRMASS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED.  THERE WILL BE A
CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE
FORECAST AREA FOR THE NEXT WEEK.  THE MAIN THREAT FROM THE
THUNDERSTORMS WILL BE WET MICROBURSTS PRODUCING LOCALLY HEAVY RAIN
AND STRONG WINDS.  TEMPERATURES WILL HOVER AROUND SEASONAL NORMALS
THROUGH THE END OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SWE/RJK

In the hours before

Special weather statement, Jul 15, 8:25 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
925 PM MDT FRI JUL 15 2011

COZ043-160400-
CENTRAL AND SOUTH WELD COUNTY CO-
925 PM MDT FRI JUL 15 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTH CENTRAL WELD COUNTY

AT 925 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH.  THERE WILL ALSO BE RAINFALL RATES UP TO AN INCH
AN HOUR FROM THIS STORM.  THIS STORM WAS LOCATED NEAR
KEENESBURG...OR 23 MILES SOUTHEAST OF GREELEY...MOVING NORTHEAST AT
30 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO ROGGEN AND
KEENESBURG.

LAT...LON 4033 10444 4025 10422 4004 10446 4013 10466
TIME...MOT...LOC 0325Z 220DEG 24KT 4015 10449

The radar

The Cheyenne radar (KCYS), 109 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weld

When
July 15, 10:13 PM MST
Where
Weld County, 3.74 mi W of Stoneham
Measured
59 kt (68 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.610, -103.720

Thunderstorm winds damaged a large poly tank.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320151.